Texas, 2006High Wind in Texas, March 9, 2006
March 9, 2006 · NWS AMA · 1 event in 1 county or zone
A tight pressure gradient caused by a deepening surface trough of low pressure along the lee of the Rockies produced strong wind gusts in the east central Texas panhandle during the early evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient caused by a deepening surface trough of low pressure along the lee of the Rockies produced strong wind gusts in the east central Texas panhandle during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 3:05 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 9, 3:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CST THU MAR 9 2006
.DISCUSSION...
UPPER LEVEL SHORT WAVE WHICH BROUGHT A FEW RAIN AND SNOW
SHOWERS TO THE REGION LAST NIGHT AND EARLY THIS MORNING IS NEARING
THE LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON. THE PANHANDLES
ARE UNDER INCREASING UPPER LEVEL CLOUDS AHEAD LARGE UPPER
LEVEL TROUGH BEING CARVED OUT OVER THE ROCKIES AND GREAT
BASIN. SURFACE PRESSURES CONTINUE TO FALL ACROSS THE SOUTHERN ROCKIES
AND SOUTHERN HIGH PLAINS IN RESPONSE TO THE FALLING UPPER HEIGHTS.
SURFACE GRADIENT WILL ONLY TIGHTEN THROUGH FRIDAY AS LEAD SHORT
WAVE MOVES NORTHEAST THROUGH THE SOUTHERN ROCKIES AND INTO THE
CENTRAL PLAINS. WINDS IN THE WESTERN CWA MAY GET CLOSE TO WIND
ADVISORY CRITERIA ON FRIDAY. WE MAY HAVE SOME LEE-SIDE ENHANCED
CLOUDS IN THE MORNING AND THEN THEY SHOULD CLEAR OUT IN THE
AFTERNOON WHICH WOULD HELP WITH THE MIXING. WE WILL GO AHEAD AND
ISSUE A FIRE WEATHER WATCH FOR FRIDAY AS WINDS AND RH/S SHOULD MEET
CRITERIA AT LEAST IN THE WEST. THEY MAY NOT QUITE MEET IN THE EAST
IF THE MID AND HIGH LEVEL CLOUDS STICK AROUND LONGER THAN
ANTICIPATED. NEVERTHELESS...WILL COVER THE WHOLE AREA WITH A WATCH
AT THIS TIME.
NEXT COLD FRONT WILL DROP IN TO THE PANHANDLES BRIEFLY SATURDAY
BEHIND LEAD SHORT WAVE. HAVE GONE CLOSER BUT NOT ALL THE WAY TOWARDS
THE COOLER GFS NUMBERS. FEEL LIKE SATURDAY/S COLD FRONT MAY HAVE
ABOUT THE SAME IMPACT THAT THIS ONE HAD FOR TODAY.
COLD UPPER TROUGH WILL BEGIN TO LIFT OUT OF THE WESTERN STATES
EARLY NEXT WEEK. STRONGER COLD FRONT IS EXPECTED TO ARRIVE MONDAY
MORNING BEHIND LIFTING UPPER TROUGH. COOL DOWN WILL BE SOMEWHAT
BRIEF AS THE UPPER FLOW BECOMES ZONAL BY MID WEEK WHICH WILL HELP
BRING OUR SURFACE WINDS TOWARD A MORE DOWNSLOPE DIRECTION. HAVE
GENERALLY FOLLOWED THE GFS SCENARIO DAYS 3 AND BEYOND. HOWEVER...
DID GO A LITTLE LOWER ON THE OVERNIGHT LOWS MONDAY AS A SURFACE HIGH
MOVES RIGHT OVER THE PANHANDLES AROUND 12Z.
THANKS FOR THE COORDINATION ABQ...PUB AND LUB.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 35 70 38 62 / 0 0 0 0
BEAVER OK 30 69 35 66 / 0 0 0 0
BOISE CITY OK 30 63 28 56 / 0 0 0 0
BORGER TX 41 70 42 69 / 0 0 0 0
BOYS RANCH TX 34 70 35 63 / 0 0 0 0
CANYON TX 33 70 36 62 / 0 0 0 0
CLARENDON TX 37 73 42 70 / 0 0 0 0
DALHART TX 29 66 30 61 / 0 0 0 0
GUYMON OK 31 70 30 67 / 0 0 0 0
HEREFORD TX 32 69 35 61 / 0 0 0 0
LIPSCOMB TX 36 70 36 68 / 0 0 0 0
PAMPA TX 41 70 43 68 / 0 0 0 0
SHAMROCK TX 37 73 40 73 / 0 0 0 0
WELLINGTON TX 38 77 40 75 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 7 AM FRIDAY TO 8 PM FRIDAY FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.
TX...FIRE WEATHER WATCH FROM 7 AM FRIDAY TO 8 PM FRIDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
WHEELER.
&&
17/15Hazardous weather outlook, Mar 9, 1:00 PM CST, 6 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU MAR 9 2006
OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU MAR 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
ON FRIDAY...THE COMBINATION OF ABOVE NORMAL TEMPERATURES...LOW
RELATIVE HUMIDITIES...DRY FUELS...AND WIND SPEEDS IN THE 15 TO 25 MPH
RANGE WILL LEAD TO ELEVATED FIRE DANGER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JORDAN
High Wind, Gray
- When
- March 9, 7:00 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The Texas Mesonet station one mile east of McLean reported a measured non-convective wind gust of fifty-two knots.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, March 9, 20062 injured · $533,000 · F2 · 22 events
- Lightning Strike in Arkansas, March 9, 20061 death · $100,000 · 1 event
- Strong Wind in Louisiana, March 9, 20061 death · $50,000 · 1 event
- Damaging Winds in Mississippi, March 9, 20063 injured · $16 million · 80 kt wind · 4 events
- Flash Flood in Missouri, March 9, 20061 death · $25,000 · 1 event
- Flash Flood in Kentucky, March 9, 20061 death · $20,000 · 1 event
- Avalanche and Heavy Snow in Utah, March 9 to 13, 20061 death · 8 events
- Hail and Damaging Winds in Mississippi, March 9, 2006$10 million · 1 in hail · 3 events
- Tornado and Hail in Mississippi, March 9, 2006$900,000 · F1 · 15 events
- Damaging Wind in Mississippi, March 9, 2006$5.0 million · 80 kt wind · 1 event
- Tornado in Arkansas, March 9, 20064 injured · F2 · 1 event
- Damaging Winds and High Wind in Kentucky, March 9, 2006$369,000 · 90 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496242.